Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 80, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 27, 2004, 7:48 PM CDT for Clay County, Illinois. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 7:48 PM CDT (00:48 UTC)
- Expired
- May 27, 2004, 8:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Clay County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:03 PM CDT | HAIL 0.88 | Flora, IL | REPORTED ALL OVER THE CITY OF FLORA. |
| May 27, 8:03 PM CDT | HAIL 1.75 | 4 Sw Flora, IL | |
| May 27, 8:09 PM CDT | HAIL 1.75 | 4 Sw Flora, IL | |
| May 27, 8:09 PM CDT | HAIL 1.75 | 4 Sw Flora, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -3.6
The text
As transmitted, in the capitals the NWS used until 2016.
722 WUUS53 KILX 280048 SVRILX ILC025-280145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 748 PM CDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN SOUTH CENTRAL ILLINOIS * UNTIL 845 PM CDT * AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF XENIA...OR ABOUT 9 MILES EAST OF SALEM...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLORA LOUISVILLE SAILOR SPRINGS CLAY CITY ANOTHER LOCATION IN THIS WARNING IS...OSKALOOSA. THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3879 8870 3862 8871 3862 8829 3879 8828 $$ AUTEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:29 AM CDT, 9 hours 19 minutes earlier.
Area forecast discussion, May 27, 10:29 AM CDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1029 AM CDT FRI MAY 27 2004 .DISCUSSION... LATEST SFC ANALYSIS PLACES SFC COLD FRONT ACROSS OHIO VALLEY SOUTHWEST INTO WESTERN KENTUCKY. LATEST 1445Z VISIBLE SATELLITE PLACES SMALL PATCH OF LOW CLOUDS WEST OF A MLI-ILX LINE. OTHER LOW CLOUDS AND MID AND HIGH CLOUDS WAS ACROSS SOUTHERN ILLINOIS JUST NORTH OF THE COLD FRONT. EXPECT CLOUDS TO DEVELOP LATER TODAY AND CURRENT FORECAST MAINLY ON TRACK. WILL UPDATE ZONES TO ADJUST TEMPS SLIGHTLY AND FOR WORDING IN SOUTHERN ZONES. && .PREV DISCUSSION... WILL BE USING A BLEND BETWEEN THE ETA AND GFS MODELS WHICH ARE FAIRLY SIMILAR AGAIN THIS RUN. FINELY A DRY DAY TODAY AS FRONT MOVES SOUTH INTO THE TN VALLEY. FORECAST CHALLENGE IS WHEN TO RETURN CONVECTION CHANCES THIS MEMORIAL DAY WEEKEND AS STRONG STORM SYSTEM ALONG THE WEST COAST MOVES INTO THE MIDWEST AND GREAT LAKES. SHORT TERM...TODAY THROUGH SUNDAY NIGHT... SURFACE ANALYSIS HAS 998 MB LOW PRESSURE OVER QUEBEC WITH A COLD FRONT EXTENDING SW ACROSS NW OHIO...CENTRAL INDIANA AND INTO SE PARTS OF IL/MO. ONE COLD FRONT HAS PUSHED SE TOWARD THE OHIO RIVER WHILE ANOTHER FRONT WAS NEAR I-70 WHERE DEWPOINTS IN THE MID 60S AHEAD OF IT OVER SE IL...DROP THRU THE 50S BEHIND IT OVER CENTRAL IL AND DEWPOINTS IN THE 40S OVER NORTHERN IL. CONVECTION HAS HAS PUSHED SE OF IL AND CLOUDS HAVE CLEAR WEST OF I-55 FROM 1015 MB HIGH PRESSURE OVER THE ARROWHEAD OF NE MN. HIGH PRESSURE TO STRENGTHEN AS IT MOVES SE ACROSS THE GREAT LAKES THROUGH TONIGHT. THIS TO PROVIDE DRIER AND COOLER WEATHER TO CENTRAL IL WITH PARTLY CLOUDY TO MOSTLY CLEAR SKIES. HIGHS TODAY IN THE MID TO UPPER 70S WITH COOLEST READINGS FROM I-74 NORTH. LIKED COOLER MAV LOWS TONIGHT CONSIDERING ENE WINDS FAIRLY LIGHT AND DRIER AIR MASS IN PLACE. COOLEST AREA OVER EASTCENTRAL IL BY DANVILLE AND CHAMPAIGN AND PARIS. MODELS SHOW A SHORT WAVE AND WAA MOVING INTO NW IL LATER TONIGHT AND KEPT SLIGHT CHANCE OF CONVECTION NW OF THE IL RIVER TO ACCOUNT FOR THIS. BEST QPF OVER IOWA WHERE NW IOWA IN A SLIGHT RISK TONIGHT. GFS MAY BE GOING A LITTLE OVERBOARD WITH ITS QPF FIELD OVER NORTHERN IL LATER TONIGHT/SAT. THIS WILL NEED TO BE WATCH IF IT GETS FURTHER SOUTH INTO OUR NORTHERN COUNTIES BY PEORIA. HIGH PRESSURE DRIFTS OFF INTO THE EASTERN GREAT LAKES AND MID ATLANTIC STATES SAT WITH SSE FLOW DEVELOPING OVER IL AND TEMPS WARM BACK INTO THE LOWER 80S. CLOUDS TO INCREASE SAT FROM WEST TO EAST AHEAD OF STRONG STORM SYSTEM MOVING FROM THE ROCKIES INTO THE PLAINS STATES. HAVE SLIGHT CHANCE OF CONVECTION SAT AFTERNOON FROM PEORIA AND SPRINGFIELD WEST...THEN CHANCE POPS SAT EVENING ACROSS CENTRAL IL AND LIKELY CHANCE FROM I-55 WEST AFTER MIDNIGHT. SPC OUTLOOK FOR SAT AND SAT NIGHT KEEPS SLIGHT RISK JUST WEST OF IL. THEN IL IN A SLIGHT RISK SUNDAY AND SUNDAY NIGHT AS COLD FRONT MOVES EAST ACROSS IL LATE SUNDAY. INCREASED POPS TO LIKELY CATEGORY ACROSS AREA SUNDAY AND COULD STILL BE LIKELY CHANCES OF CONVECTION SUNDAY EVENING ESPECIALLY EAST...THEN DIMINISHING CHANCES FROM THE WEST AFTER MIDNIGHT SUNDAY NIGHT. MODELS HAVE BEEN CONSISTENT SHOWING A STRONG UPPER LEVEL TROF OUT WEST AND DEEP LOW EJECTING NE INTO THE UPPER MS VALLEY SUNDAY. SO SYSTEM COULD DEVELOP SEVERE WX OVER IL SUNDAY AFTERNOON/EVENING. LONG TERM...MONDAY THROUGH THURSDAY... CONVECTION CHANCES NOW LOOK LESS ON MONDAY (MEMORIAL DAY) AS COLD FRONT APPEARS TO MOVE THRU QUICKER THAN EARLIER PROJECTED. HOWEVER...THERE IS A STRONG CUTOFF UPPER LEVEL LOW OVER THEN NORTHERN PLAINS/GREAT LAKES DURING THE EARLY AND MIDDLE PART OF NEXT WEEK WITH SHORT WAVES ROTATING EAST AROUND IT ACROSS THE MIDWEST. THIS TO KEEP A CHANCE OF SHOWERS GOING MONDAY THRU WED AND A RISK OF THUNDER ESPECIALLY NORTHERN AREAS. HIGH PRESSURE OVER THE LOWER MS VALLEY TUE TO KEEP SOUTHERN IL DRIER WITH MORE SUN AND MILDER TEMPS WHILE NORTHERN IL COOLER AND CLOUDIER. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && 13/HUETTL
Hazardous weather outlook, May 27, 11:35 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1135 AM CDT THU MAY 27 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-281100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1135 AM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS MAINLY ALONG AND SOUTH OF INTERSTATE 72. SURROUNDING THE MODERATE RISK IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WHICH COVERS THE REST OF CENTRAL AND SOUTHEAST ILLINOIS. THE SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...LARGE HAIL...TORNADOES...AND HEAVY RAINFALL. A COLD FRONT OUT WEST WILL PROGRESS THROUGH CENTRAL ILLINOIS THIS AFTERNOON AND EVENING. THE FRONT WILL BE LOCATED OVER WESTERN ILLINOIS EARLY IN THE AFTERNOON...AND PROGRESS TO THE I-55 CORRIDOR BY SUNSET. SEVERE THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS FRONT. MOST OF THE ACTIVITY SHOULD MOVE EAST OF THE AREA AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER FRONT WILL MOVE INTO THE AREA BEGINNING SATURDAY NIGHT. THIS FRONT WILL STALL OVER ILLINOIS...RESULTING IN INTERMITTENT THUNDERSTORMS THROUGH WEDNESDAY. AT THIS TIME IS APPEARS THAT THE GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE SUNDAY INTO SUNDAY NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING. THIS IS A POTENTIAL DANGEROUS SITUATION ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. EH
In the hours before
Local storm report, May 27, 6:38 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
638 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD MATTOON 39.48N 88.37W
05/27/2004 COLES IL EMERGENCY MNGR
WATER OVER ROADS IN AND AROUND MATTOON. REPORTED BY ESDA.
0547 PM FLASH FLOOD NEWTON 38.99N 88.16W
05/27/2004 JASPER IL LAW ENFORCEMENT
HIGHWAY FLOODING COUNTYWIDE. REPORTED BY JASPER COUNTY
SHERIFF.
&&
KELLYLocal storm report, May 27, 6:47 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
647 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG STE. MARIE 38.93N 88.03W
05/27/2004 JASPER IL LAW ENFORCEMENT
CABLE TOWER FELL ON POWERLINES. REPORTED BY JASPER COUNTY
SHERIFF.
0534 PM HAIL BOGOTA 38.92N 88.23W
05/27/2004 1.75 INCH JASPER IL LAW ENFORCEMENT
REPORTED BY JASPER COUNTY SHERIFF.
&&
KELLYLocal storm report, May 27, 6:56 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
656 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0648 PM FLASH FLOOD 3 E ROBINSON 39.01N 87.68W
05/27/2004 CRAWFORD IL LAW ENFORCEMENT
WATER OVER STATE ROUTES 33 AND 1.
&&
KELLYLocal storm report, May 27, 7:03 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
703 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL FLAT ROCK 38.90N 87.67W
05/27/2004 0.75 INCH CRAWFORD IL EMERGENCY MNGR
0604 PM HAIL 2 SW ROBINSON 38.99N 87.77W
05/27/2004 0.75 INCH CRAWFORD IL EMERGENCY MNGR
0601 PM FLASH FLOOD 3 SSW HUTSONVILLE 39.07N 87.68W
05/27/2004 CRAWFORD IL EMERGENCY MNGR
WATER OVER THE ROAD AT ILLINOIS ROUTE 1 AND 1500 NORTH.
0601 PM FLASH FLOOD HUTSONVILLE 39.11N 87.66W
05/27/2004 CRAWFORD IL EMERGENCY MNGR
WATER OVER ROADS FROM HUTSONVILLE TO PALESTINE...SEVERAL
ROADS CLOSED DUE TO WATER.
&&
KELLYSpecial weather statement, May 27, 7:15 PM CDT, 33 minutes before
ILZ042>051-053-055-057-280030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 715 PM CDT THU MAY 27 2004 ...SEVERE THUNDERSTORM WATCH 309 IS NO LONGER IN EFFECT FOR A PORTION OF CENTRAL AND EAST CENTRAL ILLINOIS... SEVERE THUNDERSTORM WATCH 309 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES OF CENTRAL ILLINOIS... CASS...MENARD...LOGAN...DEWITT...PIATT...CHAMPAIGN...VERMILION... SCOTT...MORGAN...SANGAMON...MACON...DOUGLAS AND EDGAR SMITH
Local storm report, May 27, 7:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
738 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG 1 E INGAHAM 38.83N 88.31W
05/27/2004 CLAY IL EMERGENCY MNGR
ROOF BLOWN OFF A MOBILE HOME.
0620 PM TSTM WND DMG OLNEY 38.73N 88.09W
05/27/2004 RICHLAND IL EMERGENCY MNGR
TREES DOWN IN OLNEY.
&&
KELLYNearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.